0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Observation |

Dramatic Saxophone Penis as a Result of Topical Imiquimod Use FREE

Nahid Y. Vidal, MD1; Ronda S. Farah, MD1; Karolyn A. Wanat, MD1,2
[+] Author Affiliations
1Department of Dermatology, University of Iowa Hospital and Clinics, Iowa City
2Department of Pathology, University of Iowa Hospital and Clinics, Iowa City
JAMA Dermatol. 2014;150(12):1370-1371. doi:10.1001/jamadermatol.2014.1764.
Text Size: A A A
Published online

“Saxophone penis” refers to swelling and deformity of the penile shaft secondary to multiple causes, and we report a novel case of imiquimod-induced acute-onset saxophone penis.

REPORT OF A CASE

A man in his 50s presented for evaluation of biopsy-proven condylomata acuminata. Treatment options were discussed, and he started therapy with topical applications of imiquimod, 5%, with instructions to apply the medication 3 times weekly at night and wash it off in the morning. Despite redness, swelling, and burning pain within 1 day of starting imiquimod treatment, he continued to use the medication as his symptoms progressively worsened.

Seventeen days after starting imiquimod treatment, he reported painful erythema and swelling that was limiting his ability to walk, sit, or bathe. On physical examination, the penis was tender and brightly erythematous with profound edema encompassing much of the shaft and all of the prepuce and glans penis, causing the penis to curve to the right and obliterating the ability to visualize the condylomata. Just left and lateral to the urethral meatus was a superficial erosion with minimal crust due to trauma from the zipper on his pants. Mild scrotal edema was noted. These findings were consistent with a “saxophone penis” (Figure, A).

Place holder to copy figure label and caption
Figure.
Imiquimod-Induced Saxophone Penis Before and After Prednisone Treatment

A, The penile deformity involved curvature resembling that of a saxophone and resulted from edema following imiquimod use for condylomata. B, After a prednisone taper, the swelling, erythema, and pain quickly resolved, although the condylomata were still present.

Graphic Jump Location

Imiquimod therapy was discontinued, and a 12-day oral prednisone taper starting at 40 mg/d was initiated. Cool compresses, dilute bleach baths, and topical mupirocin and metronidazole were also recommended. In follow-up 3 days later, he had significant improvement in his pain, redness, and swelling (Figure, B). Wound culture grew methicillin-sensitive Staphylococcus aureus. He had resolution of his symptoms at completion of his prednisone taper despite failure to initiate bleach baths or use the topical antibiotics.

DISCUSSION

The term “saxophone penis” generally describes a physical examination finding of pronounced curvature and deformity of the penis along its longitudinal axis.1 Another synonym is “ram horn penis.”1 The exact mechanism of this deformity is unknown and may vary depending on acute or chronic occurrence. One proposed explanation describes contraction, and in some cases fibrosis, of the connective tissue on the dorsal side, creating a dependent ventral side, which has richer vascularity and can lead to edema and exaggerated dorsal curvature.1

While there are many potential causes of saxophone penis findings, they are generally limited to conditions affecting penile lymphatics or vessels. Infectious causes include lymphogranuloma venereum,1S aureus,2 and mycobacterial infections.3 Other potential causes may include primary lymphedema3 and, theoretically, trauma secondary to penile fracture. Although our patient had superficial infection with S aureus, his dramatic improvement despite lack of antimicrobial treatment would support an inflammatory reaction to imiquimod as opposed to a primary bacterial infection.

Imiquimod, 5%, cream is a topical immunologic therapy approved for the treatment of external genital warts, superficial basal cell carcinomas, and actinic keratosis. A wide spectrum of cutaneous adverse effects have been associated with topical imiquimod through an increase in TH1 cytokines, including hypopigmentation and vitiligo,4 lichen planopilaris,4 lupus erythematosus–like reactions,4 pemphiguslike skin lesions,5 urticaria, and angioedema.6

Before initiating imiquimod therapy, physicians should thoroughly counsel patients about the potential adverse effects and should provide specific guidelines as to when to contact the prescribing physician. As with our patient, the use of imiquimod resulting in saxophone penis deformity may cause considerable physical discomfort and emotional distress and in some cases may be functionally incapacitating if left untreated.

ARTICLE INFORMATION

Corresponding Author: Karolyn A. Wanat, MD, Departments of Dermatology and Pathology, University of Iowa Hospitals and Clinics, 200 Hawkins Dr, Iowa City, IA 52242 (Karolyn-Wanat@uiowa.edu).

Published Online: September 10, 2014. doi:10.1001/jamadermatol.2014.1764.

Conflict of Interest Disclosures: None reported.

REFERENCES

Kumaran  MS, Gupta  S, Ajith  C, Kalra  N, Sethi  S, Kumar  B.  Saxophone penis revisited. Int J STD AIDS. 2006;17(1):65-66.
PubMed   |  Link to Article
Vaishampayan  S.  Unusual cause of saxophone penis. Indian J Dermatol Venereol Leprol. 2008;74(3):270-271.
PubMed   |  Link to Article
Narayanaswamy  S, Krishnappa  P, Bandaru  T.  Unproved tuberculous lesion of penis: a rare cause of saxophone penis treated by a therapeutic trial of anti-tubercular therapy. Indian J Med Sci. 2011;65(3):112-115.
PubMed   |  Link to Article
Drummond  A, Pichler  J, Argenziano  G,  et al.  Lichen planopilaris after imiquimod 5% cream for multiple BCC in basal cell naevus syndrome. Australas J Dermatol. 2014. doi:10.1111/ajd.12151.
PubMed
Bauza  A, Del Pozo  LJ, Saus  C, Martin  A.  Pemphigus-like lesions induced by imiquimod. Clin Exp Dermatol. 2009;34(5):e60-e62.
PubMed   |  Link to Article
Jacobs  AA, Snavely  N, Markus  J, Rosen  T.  Vasodilatory adverse events associated with topical imiquimod 5 percent cream. Dermatol Online J. 2008;14(4):4.
PubMed

Figures

Place holder to copy figure label and caption
Figure.
Imiquimod-Induced Saxophone Penis Before and After Prednisone Treatment

A, The penile deformity involved curvature resembling that of a saxophone and resulted from edema following imiquimod use for condylomata. B, After a prednisone taper, the swelling, erythema, and pain quickly resolved, although the condylomata were still present.

Graphic Jump Location

Tables

References

Kumaran  MS, Gupta  S, Ajith  C, Kalra  N, Sethi  S, Kumar  B.  Saxophone penis revisited. Int J STD AIDS. 2006;17(1):65-66.
PubMed   |  Link to Article
Vaishampayan  S.  Unusual cause of saxophone penis. Indian J Dermatol Venereol Leprol. 2008;74(3):270-271.
PubMed   |  Link to Article
Narayanaswamy  S, Krishnappa  P, Bandaru  T.  Unproved tuberculous lesion of penis: a rare cause of saxophone penis treated by a therapeutic trial of anti-tubercular therapy. Indian J Med Sci. 2011;65(3):112-115.
PubMed   |  Link to Article
Drummond  A, Pichler  J, Argenziano  G,  et al.  Lichen planopilaris after imiquimod 5% cream for multiple BCC in basal cell naevus syndrome. Australas J Dermatol. 2014. doi:10.1111/ajd.12151.
PubMed
Bauza  A, Del Pozo  LJ, Saus  C, Martin  A.  Pemphigus-like lesions induced by imiquimod. Clin Exp Dermatol. 2009;34(5):e60-e62.
PubMed   |  Link to Article
Jacobs  AA, Snavely  N, Markus  J, Rosen  T.  Vasodilatory adverse events associated with topical imiquimod 5 percent cream. Dermatol Online J. 2008;14(4):4.
PubMed

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

3,340 Views
1 Citations
×

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs